It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



High Cholesterol Message Board


High Cholesterol Board Index


What we don't know at this point is whether the urgency with regard to you seeing a doctor is related to the cholesterol & triglyceride numbers or whether it is a problem of liver enzymes becoming elevated. If the later, you may be taken off Niacin therapy, so it is a whole new ball game.

I've also been on Niacin therapy at my own preference, (the doctor had been talking statins) but my numbers were never nearly as high as yours. The therapy is working so well that my doctor asked me for information on where I order the particular OTC sustained release one I use so she can recommend it to her other patients. I am, however, combining it with a fairly strict diet, as well as added phytosterols.

I would strongly urge you to read the book [i]The 8-week Cholesterol Cure[/i] by Robert E. Kowalski. This will give you a much better understanding of the complexities of diet. It is written in layman's language, but gives plenty of references to the scientific studies to back up his conclusions.

Diet, however, only contributes a typical 20% to the total cholesterol numbers, so it alone is not going to be any magic cure. However, with numbers as high as yours and with problems with the medications, at least it is one part over which you do have more control. You could be causing further harm to your body by not paying more attention to it. Reduce saturated fats and increase soluble fiber are the big points, but again, I'd urge you to read enough about it to have a better picture of how it all works together.
Cholesterol can be calculated using the Friedewald formula as follows:

LDL = TC - HDL - TG/5

LDL= 345-62=283-(275/5)

275/5 = 55

LDL = 283-55

LDL = 228
(check my math, lol)

If your trigs go over 400, there is no way that your ldl can be calculated accurately, either by this commonly used formula, or a direct ldl measurement.

Alcohol can really increase your trigs drastically. There is a medicine, Tricor which is a fenofibrate (not a statin), and at least one more, Gemfibrozil (fenofibrate), that are prescribed to specifically lower trigs. There is a WARNING, that states fenofibrates should not be taken with statins. It can increase the adverse side effects of statins. Also, fenofibrates can cause the SAME adverse reactions that statins cause.

Exercise is good to lower the trigs. There are many supplements that are supposed to help lower trigs, along with niacin. There is a prescription drug call Niaspan, that is slow released niacin. Your liver enzymes need to be checked if you take it, or if you take a high dosage of otc niacin.

Remember to stop consuming trans fats and decrease your carbohydrate intake.

I would try another statin if I were you. One of the many others, may not cause adverse effects in you. I wouldn't take statins with fenofibrates though.





All times are GMT -7. The time now is 09:29 PM.





© 2021 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!